Nebraska, 2022

High Wind in Nebraska, April 29 to 30, 2022

April 29 to 30, 2022 · NWS CYS · 4 events in 4 counties and zones

High winds spread across southern portions of the Nebraska Panhandle during the afternoon of the 30th with gusts around 60 mph on the backside of strong surface low pressure system moving into the central Great Plains.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds spread across southern portions of the Nebraska Panhandle during the afternoon of the 30th with gusts around 60 mph on the backside of strong surface low pressure system moving into the central Great Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 29, 4:24 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 29, 4:24 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
524 PM MDT Fri Apr 29 2022

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM MDT Fri Apr 29 2022

The main focus of the short term forecast remains the ongoing
strong winds that are expected to continue through Saturday, as
well as the scattered rain and snow showers impacting portions of
our area through the evening.

Currently, a complex weather scenario is unfolding across the
area as a strong negatively tilted 500-mb low traverses across
southern Wyoming. Cold air advection aloft has maintained some
instability across the area with recent analysis showing around J/kg
SBCAPE in the Nebraska panhandle and southeast Wyoming outside of
Laramie county, with values approaching 500 J/kg in Carbon county
where some wraparound moisture has been advecting in. Convection
got an early start underneath the upper level vorticity this
morning, with some storms producing plentiful lightning before
10am. Since the late morning, we have seen stabilization trends
further east as 700-mb temperatures drop and drier air pushes in
behind. However, radar still shows rain showers lingering in Dawes
county providing much needed moisture. KCDR has picked up nearly
one half inch of rain in the last three hours. On the other side
of the forecast area, low level moisture advection is increasing
instability in Carbon county where scattered convective snow
showers are resulting in brief visibility reductions as low as one
quarter mile. With warm ground temperatures and late April
insolation, significant accumulation is not expected outside of
the higher terrain, but a coating in grassy areas is possible. As
the upper level low ejects off to the east overnight, drier air
will work its way into the low to mid levels of the atmosphere and
bring an end to the rain and snow showers.

In the wake of the intensifying surface low on the eastern flank
of the upper level low we have a tight pressure gradient over our
area and strong 700-mb winds leading to increasingly widespread
high winds at the surface. The situation in the Arlington and Elk
Mountain area is somewhat complex. Generally, winds have been
staying below criteria, but the passing convective snow showers
have been occasionally increasing wind speeds to near high wind
criteria. While its a different mechanism from the rest of the
high wind threat, decided that upgrading to a High Wind Warning
was still the best way to message this. Further east, the more
synoptically driven high winds are expanding eastward from the
Laramie range. Winds have already hit criteria in the south
Laramie range and adjacent foothills under 50-55 kt 700-mb flow.
At KCYS, the peak gust so far was 49 kts in the early afternoon.
The wind forecast has lower confidence than most of our recent
high wind events, as the strongest flow aloft is expected to move
through our area generally between 00z and 15z, largely outside of
the best daytime mixing period. Thus, the best windows for hitting
50-kts in Laramie county will be for the next several hours until
sunset, potential mountain wave activity overnight, and then in
the first few hours after sunrise Saturday. The combination of
these three relatively low confidence scenarios boosted confidence
enough to issue a warning.

In Nebraska, the most likely period of high wind is Saturday
morning, with winds tapering off through the afternoon hours as
700-mb flow decreases. However, we still started the warning this
afternoon to account for the possibility of convective showers
temporarily increasing the winds. More substantial subsidence
works its way in overnight in the wake of the departing low
pressure system, especially affecting the southern panhandle.
There is also significant uncertainty regarding the blowing dust
possibility, especially considering how the recent rains will
impact the soil. Since the low will be moving out when mixing
kicks in Saturday morning, we didn't have the confidence at this
time to upgrade the remaining watches in Niobrara, Goshen, and
Sioux counties. The GFS depicts the 50-kt 700-mb winds already to
the east before the onset of mixing, which may prevent these
areas from reaching high wind criteria. However, later shifts will
have to re-evaluate this tonight. Opted to keep the watch going
rather than cancel it since the possibility remains. GFS 700-mb
wind speeds drop to 30 kts or below by 00z Sunday, and thus
expecting much lighter winds overnight into Sunday morning. A
nicer day is expected Sunday with breezy southeasterly winds for
much of the area and temperatures near seasonal normals. Clouds
will be increasing from the west ahead of the next storm system.
See the long term section below for more details on the next
event.

.LONG TERM...(Sunday night through Friday)
Issued at 300 PM MDT Fri Apr 29 2022

Active weather continues for the long term...which we are hoping
pans out to help with rainfall deficits and drought conditions
across the CWA.

Starting off Sunday night...GFS and ECMWF in fairly good agreement
with an upper level low tracking across southern Wyoming. At the
surface...a stalled out frontal boundary will be laying along the
Laramie Range...with easterly and northeasterly windflow east and
westerly winds west of this boundary. Good agreement from guidance
on the eastern CWA seeing widespread QPF. ECMWF showing anywhere
from .2 inches to maybe a half inch of QPF over the Panhandle.
SREF guidance similar...while GFS is much more bullish...showing a
widespread .5 inch bullseye over much of the southeast Wyoming
plains into the Panhandle. Followed WPC and ECMWF guidance mainly
on QPF amounts.

It will be cold enough for some snow across our northern
zones...especially along the Pine Ridge in the northern Panhandle
and southern Niobrara County. May need some winter headlines for
that timeframe (Sunday night/Monday morning).

Snow turns back over to rain late Monday morning with precip
coming to an end Monday afternoon. This will be short lived
however...as next disturbance begins to move into southeast
Wyoming possibly as early as Tuesday afternoon. ECMWF roughly 6-12
hours slower than the GFS on this systems movement...so precip
may not start until Wednesday morning.

ECMWF continues to be much slower on this low with a closed low
progged over northeastern Colorado through Friday. Should this
occur...then we could be in for a prolonged snow event for the
mountains and possibly a rain/snow mix for lower elevations. GFS
much faster on low movement into Kansas at the same time Thursday
afternoon the ECMWF has the low still in northeast Colorado.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 521 PM MDT Fri Apr 29 2022

Wyoming TAFS...VFR, except for occasional MVFR at Rawlins until
02Z. Wind gusts to 54 knots until 04Z, then gusts to 35 knots.

Nebraska TAFS...VFR. Wind gusts to 45 knots.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Fri Apr 29 2022

Strong winds remain the main concern for the next 24 hours.
Elevated to near critical fire weather conditions will continue
through sunset in Laramie county where strong gusty winds are in
place with humidity levels hovering in the upper teens. Rain
showers in the Nebraska panhandle and snow showers in Carbon
county are expected to continue through the evening and then taper
off overnight. Increasing dewpoints are expected overnight which
should improve humidity levels, although gusty winds will continue
and start to spread eastward. Another day of strong northwest to
north winds is expected Saturday, with the strongest winds along
I-80 east of the Laramie range and in the Nebraska panhandle.
Winds will gradually decrease through the day and taper off
Saturday evening. Fire weather conditions could be elevated to
near critical as drier air works into portions of the region,
especially in southern Wyoming. Currently expecting RH to remain
above critical thresholds, but we could see values dropping into
the upper teens again in Carbon county, the Laramie valley, and
Laramie county.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch through Saturday evening for WYZ102-108.

     High Wind Warning until midnight MDT tonight for WYZ110-116-117.

     Winter Weather Advisory until 6 AM MDT Saturday for WYZ114.

     High Wind Warning until 10 AM MDT Saturday for WYZ118-119.

NE...High Wind Watch through Saturday evening for NEZ095-096.

     High Wind Warning until 3 PM MDT Saturday for NEZ002-003-019>021-
     054-055.

&&

SHORT TERM...MN
LONG TERM...GCC
AVIATION...RUBIN
FIRE WEATHER...MN
Hazardous weather outlook, Apr 29, 4:33 AM MST, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
533 AM MDT Fri Apr 29 2022

WYZ101-103>107-109-111-113-115-301145-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
533 AM MDT Fri Apr 29 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered snow showers and gusty winds can be expected today along
with a few snow squalls. Little or no snow accumulation is
expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

More rain or snow is possible on Sunday night and then again on
Tuesday night into Wednesday. The system on Tuesday night and
Wednesday may bring a good shot of beneficial precipitation.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-301145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-
533 AM MDT Fri Apr 29 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Very strong winds are possible tonight into Saturday morning. See
the latest High Wind Watch for further details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Showers and thunderstorms will be possible mainly along and east
of the I-25 corridor late Sunday night into Monday. These
thunderstorms are not anticipated to become severe. Stronger
thunderstorms may be possible on Tuesday into Wednesday. Stay
tuned to further updates.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-301145-
Sierra Madre Range-Snowy Range-
533 AM MDT Fri Apr 29 2022

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered snow showers and gusty winds can be expected today along
with a few snow squalls. 6 to 9 inches of snowfall will be
possible in the Snowy Range mainly in the elevations above
8000ft.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Another disturbance will produce more snowfall accumulation
Sunday Night into Monday. A much stronger disturbance will affect
the area Tuesday night into Wednesday with heavier snowfall
amounts possible.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110-116>119-301145-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
533 AM MDT Fri Apr 29 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds can be expected today and early tonight. See the
latest high wind warnings and watches for further details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Light snowfall will be possible along the I-80 Summit on Sunday
night into Monday with more snowfall possible Tuesday night into
Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 29, 4:27 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
527 PM MDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     NON-TSTM WND GST 1 NNW WHITAKER          41.42N 104.88W
04/29/2022  M58 MPH          LARAMIE            WY   MESONET

            MESONET STATION KWTR 0.6 NW WHITAKER
            (WYDOT).

&&
Local storm report, Apr 29, 4:38 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
538 PM MDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     NON-TSTM WND GST 8 S SIBLEY PEAK         42.32N 105.05W
04/29/2022  M61 MPH          PLATTE             WY   MESONET

            MESONET STATION WY1 8.4 S SIBLEY PEAK
            (WYDOT) COLEMAN.

&&
Local storm report, Apr 29, 4:41 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
541 PM MDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     NON-TSTM WND GST 1 NW CHEYENNE           41.15N 104.80W
04/29/2022  M61 MPH          LARAMIE            WY   ASOS

            ASOS STATION KCYS CHEYENNE AIRPORT - CYS.

&&
Local storm report, Apr 29, 4:48 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
548 PM MDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     NON-TSTM WND GST 7 SW FEDERAL            41.19N 105.20W
04/29/2022  M63 MPH          LARAMIE            WY   MESONET

            MESONET STATION WY48 7.4 SW FEDERAL (WYDOT).

&&
Local storm report, Apr 29, 4:49 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     NON-TSTM WND GST 7 WSW WARREN AF BASE    41.11N 104.97W
04/29/2022  M59 MPH          LARAMIE            WY   MESONET

            MESONET STATION WY39 6.7 W WARREN AF BASE
            (WYDOT).

&&
Local storm report, Apr 29, 4:52 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 PM MDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     NON-TSTM WND GST 6 SW SOUTH GREELEY HIGH 41.05N 104.89W
04/29/2022  M60 MPH          LARAMIE            WY   MESONET

            MESONET STATION KWYH 6.5 N NATURAL FORT
            (WYDOT) WYOMING HILL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Scotts Bluff

When
April 29, 5:34 PM MST to 6:34 PM MST
Where
Scotts Bluff forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Scotts Bluff RAWS mesonet station (SBFN1) measured maximum wind gust 2 miles west of Gering.

High Wind, Cheyenne

When
April 29, 6:53 PM MST to April 30, 12:17 PM MST
Where
Cheyenne forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

CWOP mesonet station FW8155 Sidney measured maximum wind gust 1 mile northwest of Lorenzo at 8:56 AM MDT on the 30th. Sidney Airport ASOS station (KSNY) also measured a 59 mph wind gust at 2:54 AM on the 30th.

High Wind, Banner

When
April 30, 7:13 AM MST to 8:13 AM MST
Where
Banner forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

NEDOR mesonet station at Banner Road along Highway 71 at mile post 34.5 (NE001) measured sustained winds of 40 mph for an hour 6 miles southeast of Harrisburg.

High Wind, Kimball

When
April 30, 8:41 AM MST to 9:41 AM MST
Where
Kimball forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Union Pacific Railroad mesonet station DIX2 (UP261) measured sustained winds over 40 mph for over an hour 1 mile east of Dix.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013977, 1013978, 1013979, 1013980.